Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 71, NWS Green Bay, WI

June 12, 1998Marinette County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 12, 1998, 6:00 PM CDT for Marinette County, Wisconsin. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 1998, 6:00 PM CDT (23:00 UTC)
Expired
Jun 12, 1998, 7:00 PM CDT
In force
60 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Marinette County, WI

What was reported inside it

TimeReportWhereRemark
Jun 12, 6:12 PM CDTHail 1.75Middle Inlet, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

341 
WUUS1 KGRB 122300 RRA
SVRGRB
WIC075-130000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
600 PM CDT FRI JUN 12 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND SOUTHERN MARINETTE COUNTY IN NORTHEAST WISCONSIN

* UNTIL 700 PM CDT

* AT 559 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE
  THUNDERSTORM 35 MILES NORTHWEST OF MARINETTE...NEAR CALDRON FALLS
  RESERVOIR. MOVEMENT WAS SOUTHEAST AT 25 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGH FALLS RESERVOIR BY 615 PM
  MIDDLE INLET BY 635 PM
  CRIVITZ BY 640 PM

THIS THUNDERSTORM WILL PRODUCE HAIL UP TO 1 INCH IN DIAMETER. STAY
INDOORS UNTIL THE STORM PASSES.

JKL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:00 PM CDT, 4 hours earlier.

Area forecast discussion, Jun 12, 2:00 PM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
200 PM CDT FRI JUN 12 1998

CONCERNS FOR THE FIRST PERIOD INCLUDE HOW LONG TO HANG ONTO PRECIPITA-
TION CHANCES...THEN SUBSEQUENT CLOUD COVER TREND AND MIN TEMPS.

SATL LOOPS STILL SHOW VORT CENTER SLOWLY ROTATING ACROSS CENTRAL
MINNESOTA AT MIDDAY. CURRENT MOVEMENT WILL PLACE THIS CENTER CLOSE TO
PROGGED SOUTHERN MINNESOTA POSITION SEEN ON ALL THE MAJOR 12Z PROGS.

MODIFIED 12Z MPX RAOB FOR CURRENT GRB CONDITIONS GIVES CAPES BETWEEN
2500-3000 AND LI'S TO -4. GRB 12Z MODIFIED SOUNDING HAD CAPES TO 1000
AND LI TO -2. SFC TROF LINE AT MID-DAY RAN FROM NORTHEAST WISCONSIN TO
NORTHWEST WISCONSIN. DEW POINTS IN THE 60S SOUTH OF THAT LINE...IN THE
50S NORTH OF IT. SOME FAST BUILDING CELLS HAVE BEEN ALREADY NOTED IN
EASTERN MINNESOTA EARLY THIS AFTERNOON...POINTING TO THE TREND FOR AN
INCREASE OF T-STORM ACTIVITY AS THE AFTERNOON MOVES ALONG. IN MY EARLIER
UPDATE...I DID PUT A MENTION OF SMALL HAIL AND GUSTY WINDS INTO THE
FORECAST TO ACCOUNT FOR THIS INSTABILITY AND FOR A LOWERED WBZ LINE.
THAT MAY STILL BE THE CASE FOR THE EVENING HOURS...BUT FOR NOW...A
MENTION OF HAIL PROBABLY WILL NOT BE NEEDED. WILL MAKE THAT FINAL
DETERMINATION CLOSER TO FORECAST TIME.

SATL LOOPS ALSO SHOW EXTENSIVE CLOUD COVER BEHIND THE MINNESOTA SYSTEM
SO PROBABLY MOSTLY CLOUDY CONDITIONS WILL PREVAIL OVERNIGHT.

OVERNIGHT TEMPS SHOULD REMAIN CLOSE TO GUIDANCE LEVELS.

COORDINATION W/DLH...LSE AND MQT TODAY. THANKS.

ISAACSON

In the hours before

Special weather statement, Jun 12, 12:00 PM CDT, 6 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-130000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT FRI JUN 12 1998

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

NO SEVERE WEATHER IS EXPECTED ACROSS THE FORECAST AREA...BUT
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING.

FORECAST:
THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST...CENTRAL AND NORTH-CENTRAL
WISCONSIN...MAINLY LATE THIS AFTERNOON AND EVENING. THE STORMS SHOULD
NOT BECOME SEVERE...HOWEVER...HAIL UP TO AN HALF AN INCH AND GUSTY WINDS

TO 40 MPH ARE POSSIBLE WITH SOME OF THE STORMS.

DISCUSSION:
A STRONG WEATHER SYSTEM IN THE UPPER ATMOSPHERE WILL MOVE ACROSS
WISCONSIN THIS AFTERNOON. THIS SYSTEM IS EXPECTED TO INTERACT WITH
UNSTABLE AIR OVER THE STATE...LEADING TO THE DEVELOPMENT OF
THUNDERSTORMS.

SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS NOT EXPECTED.

STAY TUNED FOR THE LATEST WEATHER UPDATES.

ISAACSON
Special weather statement, Jun 12, 12:00 PM CDT, 6 hours before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-130000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT FRI JUN 12 1998

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND PARTS OF CENTRAL
AND NORTH-CENTRAL WISCONSIN.

NO SEVERE WEATHER IS EXPECTED ACROSS THE FORECAST AREA...BUT
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING.

FORECAST:
THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST...CENTRAL AND NORTH-CENTRAL
WISCONSIN...MAINLY LATE THIS AFTERNOON AND EVENING. THE STORMS SHOULD
NOT BECOME SEVERE...HOWEVER...HAIL UP TO AN HALF AN INCH AND GUSTY WINDS

TO 40 MPH ARE POSSIBLE WITH SOME OF THE STORMS.

DISCUSSION:
A STRONG WEATHER SYSTEM IN THE UPPER ATMOSPHERE WILL MOVE ACROSS
WISCONSIN THIS AFTERNOON. THIS SYSTEM IS EXPECTED TO INTERACT WITH
UNSTABLE AIR OVER THE STATE...LEADING TO THE DEVELOPMENT OF
THUNDERSTORMS.

SPOTTER ACTIVATION:
SPOTTER ACTIVATION IS NOT EXPECTED.

STAY TUNED FOR THE LATEST WEATHER UPDATES.

ISAACSON

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.